Trick of the Trade: Topical Treatment of Cannabinoid Hyperemesis Syndrome

A 23-year-old female with no past medical history presents to the ED for the 4th time this month complaining of severe “10-out-of-10” abdominal pain, nausea, and intractable vomiting. She denies alcohol use, but reports she has smoked at least 1 marijuana “bud” daily for the last 3 years. In an attempt to relieve her symptoms, she has increased her marijuana use, however she has found that her pain is actually increasing, and the only thing that appears to help is taking a hot shower or bath. With this statement, the provider immediately considers cannabinoid hyperemesis syndrome (CHS).

(more…)

2017-11-15T13:59:07-07:00

ALiEMU Capsules Module 9: Hospital Acquired Pneumonia

We are proud to present CAPSULES Module 9: Hospital Acquired Pneumonia (HAP), now published on ALiEMU. Here is a summary of the key points from a stellar module by Drs. Jamie Rosini and Matt Stanton. When you’re finished, head over to the Capsules page for even more practical pharmacology for the EM provider.
(more…)

2018-01-17T14:15:43-07:00

Update on the ED Management of Intracranial Hemorrhage: Not All Head Bleeds Are the Same

management of intracranial hemorrhageRobust and comprehensive studies now support specific management guidelines for patients presenting with different intracranial hemorrhages (ICH). From the Emergency Department perspective, the primary dilemmas involve specific blood pressure goals and whether seizure prophylaxis with phenytoin is necessary. The Brain Trauma Foundation provides an excellent summary of the current guidelines.1

(more…)

2017-09-05T14:53:30-07:00

ALiEM’s Greatest Hits for Interns: A Curated Collection of High-Yield Topics

greatest hits for interns

Congratulations, you’ve made it! On July 1, thousands of medical students across the country made the transition to becoming Emergency Medicine residents. It was a particularly competitive year for Emergency Medicine, with 99.7% of first-year spots filled despite a whopping 2,047 positions being offered in 2017 (up by 152 spots compared to last year).1 Now begins the most crucial 3 or 4 years of your medical training that will prepare you for the rest of your career in Emergency Medicine.

(more…)

ACMT Toxicology Visual Pearls: Discolored Skin and Urine

cyanide poisoning cyanide poisoning

A patient is brought to the Emergency Department by EMS (Emergency Medical Services) from a house fire. The patient’s skin and urine are discolored as shown. What is the most likely cause of the discoloration?

  1. Acute liver failure
  2. An antidote administered by prehospital provider
  3. Carbon monoxide poisoning
  4. Massive hemolysis

(more…)

2019-03-28T21:19:24-07:00

My EpiPen expired! Can I still use it?

EpiPenThe above question is common from patients with a history of an allergic reaction seen for a repeat emergency department visit. The manufacturers of EpiPen caution not to use the pen beyond the expiration date, and if the drug solution becomes discolored (oxidation). But EpiPens are expensive! Is there harm in using the pen beyond the expiration date? What should we tell our patients?1

(more…)

2017-07-05T14:48:04-07:00